Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 14, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 6, 2023, 2:34 PM CDT for 18 counties in Kansas. It took effect at Apr 7, 2023, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2023, 2:34 PM CDT (19:34 UTC)
- In effect from
- Apr 7, 2023, 1:00 PM CDT
- Expired
- Apr 7, 2023, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 67 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104 WWUS83 KDDC 061934 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 234 PM CDT Thu Apr 6 2023 KSZ061-062-074-075-084-085-071200- /O.UPG.KDDC.FW.A.0012.230407T1800Z-230408T0200Z/ /O.NEW.KDDC.FW.W.0014.230407T1800Z-230408T0200Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 234 PM CDT Thu Apr 6 2023 /134 PM MDT Thu Apr 6 2023/ ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT FRIDAY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085... The National Weather Service in Dodge City has issued a Red Flag Warning, which is in effect from 1 PM to 9 PM CDT Friday. The Fire Weather Watch is no longer in effect. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fires that develop could spread quickly. Outdoor burning is not encouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ030-031-043>045-063-064-076>078-086-087-071200- /O.NEW.KDDC.FW.W.0014.230407T1800Z-230408T0200Z/ Trego-Ellis-Scott-Lane-Ness-Finney-Hodgeman-Haskell-Gray-Ford- Seward-Meade- 234 PM CDT Thu Apr 6 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT FRIDAY FOR FIRE WEATHER ZONES 030, 031, 043, 044, 045, 063, 064, 076, 077, 078, 086, AND 087... The National Weather Service in Dodge City has issued a Red Flag Warning, which is in effect from 1 PM to 9 PM CDT Friday. * AFFECTED AREA...Fire weather zones 030, 031, 043, 044, 045, 063, 064, 076, 077, 078, 086, and 087. * WIND...South 20 to 30 mph with gusts to 40 mph. * HUMIDITY...As low as 11 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
809 WWUS83 KDDC 070830 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 330 AM CDT Fri Apr 7 2023 KSZ030-031-043>045-061>064-074>078-084>087-080200- /O.CON.KDDC.FW.W.0014.230407T1800Z-230408T0200Z/ Trego-Ellis-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman- Stanton-Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade- 330 AM CDT Fri Apr 7 2023 /230 AM MDT Fri Apr 7 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 031, 043, 044, 045, 061, 062, 063, 064, 074, 075, 076, 077, 078, 084, 085, 086, AND 087... * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * WIND...South 20 to 30 mph with gusts to 40 mph. * HUMIDITY...As low as 11 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 6, 12:18 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 6, 12:18 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1218 PM CDT Thu Apr 6 2023 ...Updated Short Term... .SHORT TERM...(This evening through Friday night) Issued at 1203 PM CDT Thu Apr 6 2023 Key messaging in the short term will be the enhanced fire danger for Friday afternoon mainly for areas from Elkhart to Wakeeney on west. 17Z observations are showing sunny skies as a 1032 mb high in Missouri is providing the subsidence to not allow any cloud cover to develop. A lee side trough and surface low is developing in eastern Colorado which will aid in some wind gusts this afternoon but will be the bigger catalyst for Friday's winds. In the upper levels a large trough with a 110 kt jet streak is exiting western Kansas with another shortwave trough developing in the desert southwest. Tonight overall should be quiet as the high pressure center in Missouri will keep the skies clear and the pressure gradient with the surface low in Colorado should keep the winds out of the south through the night. With relatively mild boundary layer air we should have slightly warmer overnight lows as we fall into the low 30s. Friday as mentioned will be mainly a fire danger concern. SPC outlook puts an enhanced risk across much of southwest Kansas with ensemble members and Fosberg index putting the greater confidence of a better fire weather environment from Elkhart to Wakeeney on west. Since models seem to under perform winds and dewpoints...I went more with the HRRR idea on dewpoints and increased the wind speeds in the afternoon mainly for areas along the Colorado border to I-70. This would put the aforementioned area just into red flag territory with RH values around 10% and wind gusts around 30-35 mph. Overall it should be another mild and sunny day as highs get into the middle 60s. Friday night the winds should stay up as the lee side trough in eastern Colorado stays in place and the lower levels will stay better mixed. Lows will fall into the middle 30s. .LONG TERM...(Friday night through Wednesday) Issued at 243 AM CDT Thu Apr 6 2023 The main item of interest in the later periods is the warming trend and multiple days of high fire risk that will be possible early next week. Earlier this morning, the ensemble clusters were in good agreement with an upper level trough crossing the Central United States over the weekend. This will be followed by an amplifying ridge that will be building into the Rockies late this weekend and then out into the Plains early next week. As for the weekend's upper level trough, there are some differences in timing and strength. Even with these differences, the majority of the ensembles this morning keep southwest Kansas mainly dry with the passage of this system, and little in the way of any cooler air will accompany a weak cold front that will briefly move into western Kansas. A few of the ensembles do suggest some light precipitation may occur, but at this time, it appears the probability of this scenario is less than 40% based on the 24-hour QPF difference cluster. We will continue to monitor this, but I am not very optimistic about this solution. As for the warming trend this weekend into the middle of next week, after a brief pause late this weekend, the temperatures are expected to rebound quickly into the 80s, with even a few 90s being possible as the upper level ridge builds out of the Rockies and into the Plains. Also, I would not be surprised if these temperatures end up being on the cool side in some locations, based on the TMAX ECMWF extreme forecast index and shift of tails, and the latest 90th percentile NBM temperature forecast for Tuesday and Wednesday. If the 90th percentile temperatures do verify, this could be near- record or record highs for a few locations on Tuesday, April 11th. Record high temperatures for Dodge City on the 11th is 90. Record high temperatures for Garden City on the 11th is 88. Record high temperatures for Medicine Lodge on the 11th is 91. Fire weather risk will be an issue for almost each day in the extended period given the current warm, dry, and windy conditions expected. The area of greatest concern for multiple days of near critical or critical fire risk will be along and west of Highway 83. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1126 AM CDT Thu Apr 6 2023 VFR flight conditions for the TAF cycle at all the terminals. Winds will be in general around 15kts this afternoon and then diminish after sunset. Winds will start to pick back up again after 15Z on Friday to sustained at 15 kts with occasional gusts to 25 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 29 66 34 / 0 0 0 0 GCK 59 28 66 34 / 0 0 0 0 EHA 60 31 65 37 / 0 0 0 0 LBL 60 28 66 32 / 0 0 0 0 HYS 60 30 68 36 / 0 0 0 0 P28 63 31 66 34 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening for KSZ061-062-074-075-084-085. && SHORT TERM...Tatro LONG TERM...Burgert AVIATION...Tatro
Hazardous weather outlook, Apr 6, 2:57 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 257 AM CDT Thu Apr 6 2023 KSZ030-031-043>046-061>066-074>081-084>090-070800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 AM CDT Thu Apr 6 2023 /157 AM MDT Thu Apr 6 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Light winds will become south southeast at 10 to 20 mph this afternoon this combined with humidity values falling back into the 15 to 20 percent range will result in elevated fire weather conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Fire Weather Watch is in effect for Friday. Please refer to the latest TOPRFWDDC for more information. Elevated to near critical fire weather conditions will be possible on Saturday and then again almost each day early next week given ongoing dry conditions and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.